Indiana, 2006Flash Flooding in Indiana, March 12, 2006
March 12, 2006 · NWS ILN · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 12, 3:04 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 12, 3:04 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
304 AM EST SUN MAR 12 2006
.SHORT TERM (TODAY THROUGH TUESDAY)...
SURFACE ANALYSIS SHOWS DEEP SURFACE LOW OVER MISSOURI WITH
SECONDARY LOW UP NEAR CHICAGO. CONSEQUENTLY...TWO WARM FRONTS ARE
EVIDENT ONE JUST SOUTH OF CINCINNATI AND THE OTHER ACROSS NRN
INDIANA INTO NRN OHIO. KILN RADAR SHOWS LINE OF DEEP CONVECTION
FROM CLEVELAND BACK INTO SRN MISSOURI. THIS LINE IS MAINTAINED BY
A 40 TO 45 KT LOW LEVEL JET AND WILL CONTINUE TO SINK SOUTHWARD.
FIRST OF ALL WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 PM
MONDAY. PWS OF 1 TO 1.25 WILL BE WITH FORECAST AREA THROUGH MUCH
OF THE DAY MONDAY. THIS IS ABOUT 300% OF NORMAL. WE WILL ALSO HAVE
SEVERAL ROUNDS OF DEEP CONVECTION INCLUDING WHAT IS GOING ON
CURRENTLY. HIGHEST NEAR TERM THREAT ARE OUR INDIANA COUNTIES AND
THE REST OF THE SRN 1/4 OF FORECAST AREA WHERE A GOOD CHUNK OF
THIS THREAT AREA HAS SEEN 2 TO 4 INCHES IN THE PAST 2 DAYS. AS FOR
THIS MORNING TRAINING ECHOES WILL LIKELY RESULT IN SEVERAL FLASH
FLOOD WARNINGS...ESPECIALLY AS LINE SAGS INTO INTO VICINITY OF
OHIO RIVER.
SPC HAS PLACED WESTERN PORTION OF FA IN A MODERATE RISK IN DAY 1.
THIS THREAT IS FOR MAINLY TONIGHT AS DEEP CONVECTION OVER THE MID
MS VLY ORGANIZES INTO A SQUALL LINE AND PROPAGATES EAST INTO OHIO.
THIS IS LARGELY DUE TO INTENSIFYING MID LEVEL FLOW AS SURFACE LOW
DEEPENS AND MOVES INTO GREAT LAKES. NAM IS SUGGESTING 50 KT LOW
LEVEL JETS WITH GOOD UPPER LEVEL DIVERGENCE BY LATE TONIGHT. BIG
QUESTION WILL BE INTENSITY OF SQUALL LINE AFTER MIDNIGHT. IT
SHOULD BE WEAKENING...HOWEVER THIS IS A VERY DYNAMIC SYSTEM. PLAN
TO ISSUE SPS HIGHLIGHTING TIMING OF EXPECTED CONVECTION.
COLD FRONT WORKS THROUGH ON MONDAY. NAM SUGGESTING AT LEAST 1000
J/KG AHEAD OF COLD FRONT WITH HELICITY AROUND 300 AND 0 TO 3 KM
SHEAR AROUND 30 M/S. COLD FRONT SHOULD BE ROUND 2 OF SEVERE WITHIN
12 HOURS.
IT LOOKS LIKE A BREAK FROM THE SIGNIFICANT WEATHER ONCE COLD FRONT
MOVES THROUGH...AT LEAST IN THE SHORT TERM.
TIPTON
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NO CHANGES WERE MADE IN THE EXTENDED FORECAST. FOR THOUGHTS OF
PREVIOUS EXTENDED FORECASTER SEE BELOW.
&&
.AVIATION (06Z-06Z)...
LOW LEVEL JET APPEARS TO BE KICKING IN WITH ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS NORTHERN PORTIONS OF FA DURING THE
PAST COUPLE OF HOURS. MEANWHILE...LARGE AREA OF SHOWERS AND
THUNDERSTORMS PUSHING ACROSS INDIANA. GIVEN INCREASING LOW LEVEL
JET AND SOME WEAK ELEVATED INSTABILITIES PROGGED TO CONTINUING
THROUGH THE OVERNIGHT HOURS...EXPECT TO SEE SHOWERS AND
THUNDERSTORMS OVERSPREAD/FILL IN ACROSS NORTHWEST HALF OF FA
THROUGH DAYBREAK. SURFACE WAVE THEN FORECAST TO MOVE UP ALONG
BOUNDARY SO WILL CONTINUE WITH PCPN THROUGH GOOD DEAL OF THE DAY
BEFORE ENDING THINGS THROUGH LATE AFTERNOON. BETTER INSTABILITIES
DURING THE DAY GENERALLY REMAIN TO THE SOUTHWEST OF TAF SITES AND
WITH LOSS OF LOW LEVEL JET...WILL JUST GO WITH CB MENTION THROUGH
LATE MORNING INTO EARLY AFTERNOON. &&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 446 PM EST SAT MAR 11 2006
LONG TERM (TUESDAY THROUGH SATURDAY)...
DEPARTING SYSTEM ON TUE WITH UPPER TROF COMING THRU AND UPPER LVL
FLO BECOMING NWRLY. HAVE MENT OF CHC OF MIXED LINGERING PCPN TUE
BUT GENERALLY HAVE SPED UP THE ENDING TIME BASED ON TRENDS.
SECONDARY FRONT TO PIVOT THRU TUE NIGHT SO HAVE KEPT A SLIGHT CHC
OF SNOW SHOWERS IN THE NE WHERE MSTR AND LIFT ARE BEST. SFC HI PRES
TO BUILD SE INTO THE OH VLY WED. HAVE DRY FCST WED/WED NIGHT WITH
HI PRES DOMINATING.
NEXT WEATHER SYSTEM...A SFC LOW TO TRACK FROM THE MID MS VLY INTO
THE OH VLY THU/THU NIGHT. TRENDS ARE SLOWER AND FURTHER SOUTH WITH
THIS SYSTEM. HAVE SLOWED THE ONSET OF PRECIP TO DAYBREAK THU AND
INCREASED POPS TO LKLY N AND HI CHC SOUTH. UPPER LVL TROF TO PIVOT
THRU EARLY FRIDAY AND THUS HAVE LINGERED A CHC OF SNOW SHOWERS EARLY
FRI. IN NWRLY FLOW SFC HI PRESSURE TO OFFER DRY WX REMAINDER OF FRI
INTO SAT.
TEMP WISE...HAVE TRENDED TEMPS COOLER THAN PREV FCST AND COOLER THAN
MEX GUID GENERALLY CLOSER TO MEN VALUES THRU THE PERIOD.
&&
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088 UNTIL 7 PM MONDAY.
KY...FLOOD WATCH FOR KYZ089>100 UNTIL 7 PM MONDAY.
IN...FLOOD WATCH FOR INZ050-058-059-066-073>075-080 UNTIL 7 PM
MONDAY.
&&Hazardous weather outlook, Mar 11, 4:20 PM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EST SAT MAR 11 2006
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
420 PM EST SAT MAR 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
A COLD FRONT WILL PUSH ACROSS THE REGION OVERNIGHT. THIS WILL
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL
WILL BE POSSIBLE. WITH THE GROUND ALREADY SATURATED...URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM WILL PUSH ACROSS THE OHIO VALLEY
SUNDAY NIGHT INTO THE MONDAY MORNING. THIS WILL BRING ANOTHER
SHOT OF RAINFALL. HEAVY RAINFALL WILL BE POSSIBLE ONCE
AGAIN...WITH URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE.
THE ATMOSPHERE WILL ALSO BE UNSTABLE...SO SOME OF THE
THUNDERSTORMS WILL BE STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT.
In the hours before
Special weather statement, Mar 12, 5:28 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 AM EST SUN MAR 12 2006
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-121230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...KENTON...CELINA...
WAPAKONETA...GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...
URBANA...SPRINGFIELD...EATON...DAYTON...XENIA...HAMILTON...
LEBANON...WILMINGTON...CINCINNATI...MILFORD
528 AM EST SUN MAR 12 2006
...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT...
A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO
TODAY INTO PENNSYLVANIA OVERNIGHT. BEHIND THIS LOW...A NEARLY
STATIONARY BOUNDARY WILL LAY OUT ACROSS SOUTHERN INDIANA AND
OHIO. ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY DEVELOP OVER THE
MID MISSISSIPPI VALLEY THIS AFTERNOON AND BEGIN TO PULL THE
STATIONARY BOUNDARY NORTH AS A WARM FRONT.
INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI
VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE WARM
FRONT INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN
A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT
RISK FOR SEVERE WEATHER.
THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...HOWEVER
IS ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT.
TIPTON
Flash Flood, Ripley
- When
- March 12, 6:24 AM EST to 11:00 AM EST
- Where
- Ripley County, Versailles
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -85.250
High water was reported over several roads across the eastern half of the county. This included State Route 62 near Friendship, and US Route 421 in Versailles.
Flash Flood, Dearborn
- When
- March 12, 7:50 AM EST to 11:00 AM EST
- Where
- Dearborn County, Aurora
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -84.900
High water caused several road closures.
Flash Flood, Ohio
- When
- March 12, 7:55 AM EST to 11:00 AM EST
- Where
- Ohio County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -85.000
Numerous roads were flooded across the county.
Flash Flood, Switzerland
- When
- March 12, 9:55 AM EST to 11:00 AM EST
- Where
- Switzerland County, Vevay
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.750, -85.067
State Route 56 was flooded in town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498130, 5498131, 5498132, 5498133.